Alert archive / Alabama / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 170, NWS Mobile, AL

May 7, 2003Choctaw County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at May 7, 2003, 5:18 PM CDT for Choctaw County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2003, 5:18 PM CDT (22:18 UTC)
Expired
May 7, 2003, 6:00 PM CDT
In force
42 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Choctaw County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 3:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2003-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1680 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2003-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1680 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
180 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WUUS54 KMOB 072218
SVRMOB
ALC023-072300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
517 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHOCTAW COUNTY IN SOUTHWEST ALABAMA

* UNTIL 600 PM CDT

* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER JACHIN...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DEAS...CHOCTAW CITY BY 520 PM CDT
  NAHEOLA...PENNINGTON BY 525 PM CDT
  OAKCHIA BY 530 PM CDT

OTHER SEVERE STORMS WERE BEING DETECTED MOVING INTO NORTHWEST 
CHOCTAW COUNTY.

STRONG DAMAGING WIND...LARGE HAIL TO THE SIZE OF GOLFBALLS...AND 
HEAVY RAIN ARE LIKELY WITH THESE STORMS.  IF IN THE PATH OF THESE 
STORMS...TAKE COVER IN A STURDY SHELTER UNTIL THEY HAVE PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH
LITTLE OR NO ADVANCE WARNING. REMAIN CALM BUT BE ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS.

LAT...LON 3230 8842 3210 8845 3210 8804 3232 8800

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:57 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, May 7, 2:57 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
239 PM CDT WED MAY  7 2003

ACTIVE WEATHER DAY AGAIN TO THE NORTH...BUT PROSPECTS OF RAIN
INCREASING AS WELL DOWN HERE. MORNING RAOB FOR VALPARAISO AND NEW
ORLEANS AGAIN SHOW THAT LOADED GUN T/TD PROFILE WITH LESS OF A CAP
THAN YESTERDAY. NEW ORLEANS HAS A SURFACE BASED ABOUT 50 MB DEEPER
THAN VALPARAISO AND A CAPE OVER 4000 J/KG...ABOUT 2.5 TIMES THAT AT
VALPARAISO. SURFACE BASED LAYER VEERING IS BRINGIGN POTENTIAL FOR
ROTATORS.

THE MAIN PROBLEM WITH GETTING CONVECTION STARTED EARLIER WAS THAT THE
WIND WAS TOO STRONG FOR THE SEABREEZE TO BECOME ESTABLISHED AS WELL
AS COUNTERING ANY OUTFLOW BOUNDARIES THAT WOULD PROPAGATE SOUTHWARD
FROM THE TRANSITING MCSS. SO WE WERE NOT EXPECTING THE VISIBLE
IMAGERY TO SHOW MUCH MORE THAN CU STREETS ALL DAY UNTIL PERHAPS LATE
THIS AFTERNOON. AS WITH YESTERDAY...ANY KIND OF VERTICAL MOTION WOULD
LIGHT UP THINGS IN A HURRY...AND INDEED IT DID. TONIGHT AS A
TRANSITING VORTLOBE SWEEPS TO THE NORTH CONVECTION WOULD COOK OFF IN
THE NORTHERN CWA BUT REMAINS SLIGHT CHC ALONG BEACH. FOR THU...WE
WILL HAVE A SWEEPTHROUGH AND CLEARING. MODEL ENSEMBLES OF TEMPS AND
POPS ARE SHOWING LOW VARIANCE.

MARINE...WIND SUBSIDING TO SOUTH 10 TO 15 KNOTS WILL LET SEAS GO DOWN
TO ABOUT 6 FT. NOW THROUGH TONIGHT...NO CONCERNS FOR EXERCISE CAUTION
NOR SCA. RIP CURRENT RISK MODERATE.

FIRE...MODERATE RH AND HIGH DISPERSION IN THE HIGH 60S DURING THE
DAY. LOW NOCTURNAL DISPERSION AND HIGH RH. NO CONCERNS FOR WATCHES
NOR RED FLAGS.

EXTENDED...REMAINDER OF THIS WEEK AND WEEKEND WEATHER SHOULD STILL
BE PRETTY CLEAR. ANTICYCLONE A BIT WEAKENED FROM YESTERDAY BUT SKIES
SHOLD BE CLEARING OUT AND POPS NEAR ZERO THROUGH FRIDAY. GMEX OPENING
OVER THE WEEKEND. TEMPS SEASONABLE AND POPS CHANCE CAT. NO BIG EVENTS
IN STORE UNTIL PERHAPS MON OR TUE WITH A TROF SHOWN TO SAG DOWN WITH
THE PHYSICAL MRF WHICH GOES BONKERS WITH POPS. HOWEVER...MRF MOS IS
DOWNPLAYING THIS AND SO ARE WE. LOW VARIANCE IN MODEL ENSEMBLES OF
TEMPS AND POPS ARE GIVING US HIGH CONFIDENCE IN THE OUTPUT.

77/

.PRELIMINARY TEMPS / POPS...

MOBILE     75 88 72 88 / 00 00 00 00
PENSACOLA  76 85 74 88 / 00 00 00 00
DESTIN     76 84 74 84 / 00 00 00 00
EVERGREEN  72 90 69 90 / 40 00 00 00
WAYNESBORO 72 90 70 90 / 50 00 00 00
CAMDEN     71 91 69 90 / 50 00 00 00

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, May 7, 6:00 AM CDT, 11 hours 18 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-071700-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO FIRST PARAGRAPH.
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI...
SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...WITH A FEW POSSIBLY BECOMING SEVERE TODAY....MAINLY NORTH OF
A WIGGINS TO ANDALUSA LINE. DAMAGING WINDS ARE THE MAIN
THREAT...WITH LARGE HAIL SECONDARY.

INCREASING INSTABILITY IN THE MID LEVELS OF THE ATMOSPHERE WILL
COMBINE WITH BREEZY WINDS TO ALLOW SCATTERED TO DEVELOP TODAY. WITH
DRIER UPPER LEVEL AIR WORKING ITS WAY OVER THE LOWER MISSISSIPPI
RIVER VALLEY TODAY...THE THREAT FROM DAMAGING WINDS IS INCREASED.
LARGE HAIL IS ALSO POSSIBLE....THOUGH WARM CONDITIONS WILL HELP TO
LIMIT LARGE HAIL REACHING THE GROUND.

BREEZY SOUTHERLY WINDS WILL CONTINUE TO RESULT IN THE FORMATION OF
DANGEROUS RIP CURRENTS IN THE SURF AT AREA BEACHES. PERSONS VISITING
THE ALABAMA AND NORTHWEST FLORIDA BEACHES SHOULD HEED THE ADVICE
GIVEN BY LOCAL BEACH OFFICIALS.

AVOID SWIMMING IN AREAS THAT ARE NOT ATTENDED BY LIFE GUARDS. PAY
PARTICULAR ATTENTION TO ANY ADVISORY FLAGS POSTED AT THE BEACHES.
DO NOT GO INTO THE WATER IF RED FLAGS ARE FLYING. IF A YELLOW FLAG
IS POSTED...ENTER THE WATER WITH CAUTION. IF YOU BECOME CAUGHT IN A
RIP CURRENT...DO NOT PANIC. SWIM PARALLEL TO THE SHORE UNTIL THE
STRONG OUTGOING CURRENT WEAKENS...THEN BEGIN SWIMMING BACK TOWARD
SHORE.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

NO SEVERE WEATHER IS EXPECTED.

THE THREAT OF RIPTIDES WILL DECREASE AS THE SOUTHERLY WINDS DECREASE
IN MAGNITUDE INTO THE WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGEMENT AND STORM SPOTTER ACTIVATION FOR SEVERE WEATHER
OPERATIONS MAY BE NEEDED...MAINLY TODAY.

In the hours before

Special weather statement, May 7, 3:00 PM CDT, 2 hours 18 minutes before
ALZ051>058-080200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT WED MAY 7 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH VALID
UNTIL 9 PM FOR THE FOLLOWING COUNTIES IN SOUTH ALABAMA...

     CHOCTAW...WASHINGTON...CLARKE...MONROE...WILCOX...CONECUH...
     BUTLER...AND CRENSHAW.

STAY TUNED FOR FURTHER UPDATES AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 4:10 PM CDTSevere Thunderstorm WarningMOBChoctaw65 min
May 7, 4:36 PM CDTTornado WarningMOBChoctaw39 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.